Alert archive / Illinois / Tornado Warnings in 1999
Tornado Warning 8, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Apr 8, 1999, 8:20 PM CDT for Henry County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1999, 8:20 PM CDT (01:20 UTC)
- Expired
- Apr 8, 1999, 9:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Henry County, IL
The radar
The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 8:35 PM CDT | Thunderstorm Wind 58 | Galva, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 8:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 746 m²/s²
- 0-3 km storm-relative helicity
- 1216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KMLI 090122 RRA TORMLI ILC073-090205- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 820 PM CDT THU APR 8 1999 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * TORNADO WARNING FOR... HENRY COUNTY ILLINOIS IN NORTHWESTERN ILLINOIS * UNTIL 900 PM CDT * AT 818 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A TORNADO 5 MILES NORTHWEST OF GALESBURG MOVING NORTHEAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ALPHA AROUND 830 PM CDT WOODHULL AROUND 835 PM CDT GALVA AROUND 835 PM CDT OPHIEM AROUND 835 PM CDT NEKOMA AROUND 835 PM CDT CAMBRIDGE AROUND 850 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR ALSO...BE AWARE THIS STORM IS PRODUCING LOCALLY FLOODING RAIN. BE WARY FOR WATER PONDING ON RAODS AND COLLECTING IN DITCHES AND LOW- LYING AREAS. WOLF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 8, 2:10 PM CDT, 6 hours 10 minutes earlier.
Area forecast discussion, Apr 8, 2:10 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 210 PM CDT THU APR 8 1999 DON/T HAVE MUCH TIME FOR DISCUSSION WITH ONGOING SVR WX. 18Z SFC ANALYS SHOWS COMPLEX WX PATTERN OVR CNTRL US. VIGOROUS LOW PRES SYS OVR CNTRL NE WITH WMFNT EXTDG SEWD ACRS SWRN IA/NERN MO. DRYLN EXTNDS S ACRS KS/OK WITH CDFNT FURTHER W ACRS WRN KS. TSTMS DVLPG RAPIDLY ACRS MUCH OF IA AHEAD OF SQUALL LN WHICH IS FIRMING UP OUT TO OUR W ACRS SERN NE/ERN KS/NERN OK. SHEAR PROF BECMG VERY FAVORABLE S OF I-80 FOR SUPERCELL/S AND TORNADOES. CONCERNS TNGT WL BE WITH PCPN CHCS...TEMPS AND FLOODING POTENTIAL. MDLS IN SHORT TERM ARE IN GENERAL AGREEMENT ON TAKING SFC LO ACRS SRN IA/NRN MO. NGM/ETA BRING WMFNT TO NR I-80 BY THIS EVE WITH DRY PUNCH WORKG ACRS SRN ZNS EARLY THIS EVE. SHUD SEE SQUALL LN MOVE RAPIDLY THRU THIS EVE THEN WL LIKELY SEE SOME BRIEF CLEARG TO AREAS GENERALLY ALG AND S OF I-80 BEFORE WRAP-ARND MOISTR FILTERS BACK IN WITH CHC OF SHRA OVRNGT AND EARLY FRI. CONCERNS FOR FLASH FLOODG. 3-6 HRLY FFG VALUES ARE GENERALLY ARND 2.0 TO 2.5 INCHES. A GENERAL SOAKING OF .50 TO 1 INCH IS EXPCTD WITH AMOUNTS IN EXCESS OF 2 TO 3 INCHES PSBL WITH STRONGER TSTMS. NERN IA NWRN IL ZNS LKLY TO SEE HVST PCPN WITH MDLS HANGING ON TO PCPN IN THESE AREAS. WL CONT TO MENTION LCLY HVY RAIN IN ZNS FOR THIS EVE AND HOLD OFF ON WATCH. WUD THINK A FEW FLASH FLOOD WARNGS OR URBAN SMALL STREAM ADVSRY MAY BE NEEDED. WL HOLD ONTO SMALL POPS FOR EARLY TMRW BEFORE SFC LOW WKNS AS NEXT SYS FOLLOWS IN RIGHT ON IT/S HEELS. THIS SYS CUD BE THE ONE TO CAUSE FLOODG PROBS. THIS WL NEED TO BE MONITORED IN LATER FCSTS. IN EXTDD...SOME DISAGREEMENT ON TIMING OF NEXT SYS FOR TUES BUT MRF/NOGAPS POINTG TO SHOT OF PCPN WITH ECMWF ODD MAN OUT. LIKE PROGRESSIVE NOGAPS/MRF WHICH SEEM TO BE HANDLG THINGS FAIRLY WELL OF LATE. TEMP GUIDANCE DIFFERS FM MDL TO MDL ESP IN LATTER PDS SO PLAN ON GOING WITH AN OVERALL BLEND. .DVN... IL...NONE. IA...NONE. MCCLURE
In the hours before
Special weather statement, Apr 8, 5:17 PM CDT, 3 hours 3 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-090900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 517 PM CDT THU APR 8 1999 ...DANGEROUS SITUATION UNFOLDING OVER REGION... ...HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS... AN INTENSE LINE OF SEVERE THUNDERSTORMS PRESENTLY MOVING ACROSS CENTRAL IOWA WILL BE MOVING INTO EASTERN IOWA AND NORTHWEST ILLINOIS THIS EVENING. THIS LINE OF THUNDERSTORMS HAS A HISTORY OF PRODUCING TORNADOES WITH ATLEAST ONE LONG TRACKED TORNADO REPORTED EARLIER THIS AFTERNOON OVER SOUTHWEST IOWA. A VERY DANGEROUS SITUATION IS EVOLVING ACROSS THE REGION. IT IS STRONGLY ENCOURAGED THAT EVERYONE REVIEW SEVERE THUNDERSTORM AND TORNADO SAFETY RULES NOW. MAKE SURE YOU HAVE ACCESS TO NOAA WEATHER RADIO OR A LOCAL TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND WARNINGS. IF YOUR IN A MOBILE HOME IT IS BEST TO TAKE SHELTER IN A LOW-LYING AREA OR STURDY STRUCTURE. DO NOT STAY IN A MOBILE HOME IF DAMAGING WINDS OR A TORNADO THREATEN. IF IN A HOME THE BEST PLACE TO TAKE COVER WOULD BE IN THE LOWEST PART OF THE HOME PREFERABLY IN THE BASEMENT. MAKE SURE YOU GET UNDER A STURDY STRUCTURE. IF IN AN APARTMENT IT WOULD BE BEST TO SEEK SHELTER IN THE INNER MOST PORTION OF THE APARTMENT SUCH AS A BATHROOM AND COVER YOURSELF WITH A BLANKET OR PILLOW. THIS IS AN EXTREMELY DANGEROUS SITUATION THE POTENTIAL WILL ALSO EXIST FOR VERY HEAVY RAINFALL WITH THE THUNDERSTORMS. SOME OF THE STORMS WILL PRODUCE TORRENTIAL RAIN IN A SHORT PERIOD OF TIME THUS INCREASING THE THREAT FOR FLOODING OF LOW-LYING OR POORLY DRAINED AREAS. MOTORISTS WILL NEED TO REMAIN ALERT FOR STANDING WATER ON ARE ROADWAYS. REMEMBER...NEVER DRIVE INTO STANDING WATER OF UNKNOWN DEPTH. PERSONS ALONG CREEKS...STREAMS AND RIVERS NEED TO PAY PARTICULAR ATTENTION TO THE WATER LEVELS AND BE PREPARED TO SEEK HIGHER GROUND SHOULD THEY RISE RAPIDLY. THE THUNDERSTORMS SHOULD BEGIN TO DIMINISH FROM WEST TO EAST ACROSS THE AREA BETWEEN 8 AND 9 PM. TRAINED STORM SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. MCCLURE
Special weather statement, Apr 8, 5:17 PM CDT, 3 hours 3 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-090900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 517 PM CDT THU APR 8 1999 ...DANGEROUS SITUATION UNFOLDING OVER REGION... ...HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS... AN INTENSE LINE OF SEVERE THUNDERSTORMS PRESENTLY MOVING ACROSS CENTRAL IOWA WILL BE MOVING INTO EASTERN IOWA AND NORTHWEST ILLINOIS THIS EVENING. THIS LINE OF THUNDERSTORMS HAS A HISTORY OF PRODUCING TORNADOES WITH ATLEAST ONE LONG TRACKED TORNADO REPORTED EARLIER THIS AFTERNOON OVER SOUTHWEST IOWA. A VERY DANGEROUS SITUATION IS EVOLVING ACROSS THE REGION. IT IS STRONGLY ENCOURAGED THAT EVERYONE REVIEW SEVERE THUNDERSTORM AND TORNADO SAFETY RULES NOW. MAKE SURE YOU HAVE ACCESS TO NOAA WEATHER RADIO OR A LOCAL TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND WARNINGS. IF YOUR IN A MOBILE HOME IT IS BEST TO TAKE SHELTER IN A LOW-LYING AREA OR STURDY STRUCTURE. DO NOT STAY IN A MOBILE HOME IF DAMAGING WINDS OR A TORNADO THREATEN. IF IN A HOME THE BEST PLACE TO TAKE COVER WOULD BE IN THE LOWEST PART OF THE HOME PREFERABLY IN THE BASEMENT. MAKE SURE YOU GET UNDER A STURDY STRUCTURE. IF IN AN APARTMENT IT WOULD BE BEST TO SEEK SHELTER IN THE INNER MOST PORTION OF THE APARTMENT SUCH AS A BATHROOM AND COVER YOURSELF WITH A BLANKET OR PILLOW. THIS IS AN EXTREMELY DANGEROUS SITUATION THE POTENTIAL WILL ALSO EXIST FOR VERY HEAVY RAINFALL WITH THE THUNDERSTORMS. SOME OF THE STORMS WILL PRODUCE TORRENTIAL RAIN IN A SHORT PERIOD OF TIME THUS INCREASING THE THREAT FOR FLOODING OF LOW-LYING OR POORLY DRAINED AREAS. MOTORISTS WILL NEED TO REMAIN ALERT FOR STANDING WATER ON ARE ROADWAYS. REMEMBER...NEVER DRIVE INTO STANDING WATER OF UNKNOWN DEPTH. PERSONS ALONG CREEKS...STREAMS AND RIVERS NEED TO PAY PARTICULAR ATTENTION TO THE WATER LEVELS AND BE PREPARED TO SEEK HIGHER GROUND SHOULD THEY RISE RAPIDLY. THE THUNDERSTORMS SHOULD BEGIN TO DIMINISH FROM WEST TO EAST ACROSS THE AREA BETWEEN 8 AND 9 PM. TRAINED STORM SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. MCCLURE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:15 PM CDT | Tornado Warning | DVN | Henderson, McDonough, Warren | 45 min |
| Apr 8, 7:54 PM CDT | Tornado Warning | DVN | Warren | 46 min |
Nearby
Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.